Mounting research and numerous case studies have found that Plavix users are at an increased risk of developing a rare blood condition known as thrombotic thrombocytopenic purpura (TTP). Signs and symptoms of Plavix-induced TTP include bruising, bleeding, and general malaise. Unfortunately, thrombotic thrombocytopenic purpura is severe enough to be considered a life-threatening health condition.
What’s the problem?
Thrombotic thrombocytopenic purpura (TTP) is a rare but extremely serious health condition in which small blood clots form within the circulatory system, resulting in the destruction of platelets and a dramatically lowered blood platelet count. If left untreated, the clots may eventually block certain blood vessels, severely limiting blood flow to the brain, kidneys, or heart. TTP can also cause bleeding into the skin, prolonged bleeding from cuts, and life-threatening internal bleeding.
Plavix is an FDA-approved blood thinning medication used for the treatment of preventing blood clots, heart attacks and strokes. Clopidogrel is also commonly used in individuals who have artificial stents in their arteries in order to prevent blood clots. The drug is designed to work by interfering with the activity of the platelets, which are critical in the formation of blood clots.
Unfortunately, several studies have found that Plavix may cause moderate to severe internal bleeding, hemorrhaging, gastrointestinal bleeding, as well as thrombotic thrombocytopenic purpura. These studies concluded that all of these conditions are catastrophic enough to be considered life-threatening.
Signs & Symptoms of Plavix-Induced TTP
Distinguishing signs and symptoms of thrombotic thrombocytopenic purpura are often subtle and difficult to detect at first. As the disease progresses, clots start to manifest themselves within the blood vessels, which temporarily disrupts the local blood supply to the brain and kidneys. Patients with Plavix-induced TTP may experience the following symptoms:
- difficulty speaking
- transient paralysis
- bleeding into the skin or mucus membrane
- changes in consciousness
- heart rate over 100 beats per minute
- purplish spots in the skin produced by small bleeding vessels near the surface of the skin
- shortness of breath
- changes in speech patterns
- yellowish color to the skin (jaundice)
Treatment & Prognosis (Outlook)
Treatment for Plavix-induced thrombotic thrombocytopenic purpura typically requires hospitalization and intervention by a haematologist. Historically speaking, the fatality rate for patients with TTP was well over 80%. But with state-of-the-art medical technologies, the fatality rate is now down below 20%. The most common course of treatment for TTP is plasma exchange, which involves the replacement of the patient’s plasma with donor plasma. This exchange is usually conducted daily for up to a week. Other popular treatment options include:
- red cell transfusion
- folic acid supplements
- platelet transfusions
- Hepatitis B vaccination
- use of chemotherapy
- surgical removal of the spleen
- immunosuppressive drugs (azathioprine, cyclophosphamide, ciclosporin)
The introduction of plasma exchange has greatly improved the long-term outlook for people diagnosed with thrombotic thrombocytopenic purpura. The vast majority of patients are ultimately able to recover fully. However, a small percentage of patients still die from TTP, especially if it is not detected in its early stages. In patients who are unable to recover, TTP can become long-term (chronic).
Possible complications of thrombotic thrombocytopenic purpura may include:
- kidney failure
- low platelet count (thrombocytopenia)
- low red blood cell count caused by the premature breakdown of red blood cells
- nervous system issues
- severe bleeding (hemorrhage)
Since Plavix was first approved by the FDA in 1997, at least a dozen cases of TTP – including one death – have been reported in users of the drug. Thus, the incidence of TTP associated with Plavix is estimated to be one case in every 250,000 patients. If Plavix-induced TTP does occur, it usually manifests itself within the first few weeks of initiating the regimen.